Wyoming, 2004

Hail in Wyoming, June 20, 2004

June 20, 2004 · NWS RIW · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jun 20, 12:34 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Jun 20, 12:34 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
134 PM MDT SUN JUN 20 2004

.TONIGHT THROUGH WEDNESDAY...
UPPER TROF OVER SW MONTANA...NORTHEAST IDAHO AND NORTHWEST WYOMING
THIS AFTERNOON.  GOOD FOCUSING FOR THUNDERSTORM DEVELOPMENT ACROSS
THE CWA. HAD A FEW REPORTS OF PEA SIZED HAIL FROM THE CRANDALL
AREA.  UPPER TROF BEING STRETCHED AS STRONG NORTHERLY FLOW BEHIND
IT APPROACHES. RUC SHOWING DECENT CAPES AROUND THE AREA THIS
AFTERNOON...THOUGH THE BEST OVER THE EASTERN NATRONA COUNTY WHERE
THEY BECOME GREATER THAN 1000 J/KG.  RUC HAS LIS DOWN TO -6 OVER
THIS AREA...HAS SECONDARY BULLS EYES OF -5 OVER SWEETWATER CO AND THE
NORTHWEST.  THE REST OF THE AREA HAS LIS BETWEEN -2 AND -4 WITH CAPES
OVER 200 J/KG.  PLENTY OF INSTABILITY AND DYNAMICS FOR SCATTERED
THUNDERSTORMS WITH ISOLATED SEVERE ACROSS THE CWA.  THE UPPER TROF
MOVES THROUGH THROUGH THIS AFTERNOON AND OVERNIGHT.  MORE STABLE
AIR WILL WORK IN BEHIND IT...THOUGH MONDAY WE SHOULD SEE ISOLATED
INSTABILITY SHOWERS/THUNDERSTORMS AS COLD TROF SWINGS THROUGH.  SOME
ENHANCEMENT OVER THE EAST AS A SECONDARY SHORTWAVE CLIPS.
OTHERWISE NORTHWEST FLOW HANGS IN BETWEEN BUILDING RIDGE AND
CYCLONIC FLOW AROUND HUDSON BAY LOW.  MORE ANTICYCLONIC NORTHWEST
FLOW FOR TUESDAY AND WEDNESDAY AS RIDGE MOVES IN.  GFS HINTING AT
A WAVE MOVING THROUGH WEDNESDAY IN THE FLOW...WILL KEEP IT DRY FOR
NOW.  MUCH COOLER AIR MOVES IN TONIGHT AND MONDAY MAINLY EAST OF
THE DIVIDE AS A COLD FRONT MOVES THROUGH.

.WEDNESDAY THROUGH SUNDAY...
OVERALL THE LONG RANGE MODELS ARE KEEPING THE RIDGE TO THE WEST OF
WY AND A NW FLOW OVER THE AREA THROUGH SAT. THEN THE LONG RANGE GFS
NUDGES THE RIDGE TO THE EAST SUN/MON WITH THE AXIS OVER CENT WY AT
00Z TUE. WILL HAVE TO WAIT AND SEE HOW FAST THIS WX PATTERN WANTS TO
CHANGE BY NEXT WEEKEND. UNTIL THEN THE WX PROBLEM WILL BE THE
POSSIBILITY OF AFTERNOON/EVE CONVECTION WED-SAT. HAVE KEPT WED DRY
AND ADDED LOW POPS TO THU PM/EVE AS INSTABILITY PROGD ALONG WITH THTE
RIDGE AROUND. HAVE MAINTAINED THE POPS FOR FRI/SAT IN AFTERNOON/
EVENING HOURS. STILL EXPECTING SOME SURGES OF COOL AIR IN THIS NW
FLOW WITH THE MAIN IMPACT BEING A WIND SHIFT AND SLIGHTLY COOLER
HIGHS. HAVE KEPT HIGHS WED-SAT ABOUT THE SAME. WENT DRY SUN WITH
SLIGHTLY WARMER HIGHS BASED SOLELY UPON THE LONG RANGE GFS TREND OF
MOVING RIDGE CLOSER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TWB/AR
Hazardous weather outlook, Jun 20, 4:00 AM MST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT SUN JUN 20 2004

WYZ001>020-022>030-211100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL ONCE AGAIN DEVELOP ACROSS THE AREA
TODAY. A FEW OF THE STRONGEST STORMS WILL CONTAIN HAIL UP TO
NICKEL SIZE...WIND GUSTS OVER 50 MPH...HEAVY RAIN AND FREQUENT
LIGHTNING. LOCALIZED RAINFALL UP TO ONE INCH IS ONCE AGAIN POSSIBLE
WITH THE STRONGER STORMS. SOME OF THESE STORMS WILL CONTINUE WELL
INTO THE NIGHT. THUNDERSTORMS OVER WESTERN WYOMING WILL INTENSIFY BY
MIDDAY AND CONTINUE INTO THE EARLY EVENING. ACROSS CENTRAL WYOMING...
STORMS WILL LIKELY BEGIN FORMING DURING THE AFTERNOON AND INCREASE
INTO THE EVENING HOURS...ESPECIALLY FROM RIVERTON TO CASPER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED LATE DAY THUNDERSTORMS ARE EXPECTED ONCE AGAIN IN WESTERN
WYOMING ON MONDAY WITH ISOLATED THUNDERSTORMS IN CENTRAL WYOMING. THE
STRONGEST STORMS MAY ONCE AGAIN PRODUCE MARBLE AND HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HAIL OF THREE QUARTERS OF AN
INCH OR GREATER...WIND GUSTS OVER 60 MPH AND SIGNIFICANT RAINFALL
ASSOCIATED WITH THUNDERSTORMS TODAY.

SKRBAC

The radar

The Riverton/Lander radar (KRIW), 191 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sweetwater

When
June 20, 3:18 PM MST
Where
Sweetwater County, Green River
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.517, -109.467

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2004Every state in 2004This day in weather historyWarnings in Wyoming, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5406555.